EMAIL THIS PAGE TO A FRIEND

Journal of the American Academy of Dermatology

Atenolol-induced lupus erythematosus.


PMID 9270530

Abstract

Atenolol is a beta-blocker commonly used for treating hypertension. It can induce various kinds of adverse side effects, including psoriasiform skin eruptions, skin necrosis, vasculitis, and (rarely) drug-induced connective tissue disease. We encountered a patient receiving atenolol for his hypertension for 3 years who subsequently acquired connective tissue disease and antihistone antibodies. The initial serologic antinuclear antibody test was negative at a dilution of 1/20 but was positive after further serial dilutions, indicating the prozone phenomenon as the cause of the false-negative result. Six months after discontinuation of atenolol, the skin rash disappeared and antihistone antibody subsided. His skin rash reappeared on rechallenge with atenolol for 3 days, confirming that atenolol was responsible for his lupus erythematosus.

Related Materials